Detox Withdrawal Symptoms of Heroin and Opiate Withdrawal

Detox Withdrawal: Symptoms of Heroin and Opiate Withdrawal

This entry was posted in Detox on by .

In 2014, approximately 435,000 people in the U.S. used the opiate drug heroin. In the same year 4.3 million people abused opioid pain relievers. The two drug classes are closely related, as opioids are synthetic opiates. These narcotic medications have high rates of abuse and include codeine, hydrocodone, hydromorphone, methadone, meperidine, morphine and oxycodone.

A recent study by the Centers for Disease Control reported that fatal heroin overdose rates increased markedly in 28 states in the U.S. by 2012. For the same year, the study also reported more than double the number of deaths from overdosing on opioids, compared to the number of deaths from heroin within the same states.

The CDC report cited two factors as causes for the increases in overdose rates:

  • Extensive prescription opioid availability is leading to growing rates of opioid addiction.
  • An increase in the heroin supply is leading to wider availability of the drug.

Heroin abuse is on the rise in unprecedented numbers, and about 100 people die each day from overdosing on heroin. People who abuse prescription painkillers obtained from doctors are increasingly likely to resort to heroin use when the legal supply of opioids is no longer available.

Physical Dependence

Abuse of heroin or opioid prescription medications may lead to physical dependence, which is where a person needs the drug to avoid experiencing uncomfortable and painful withdrawal symptoms.

Physical dependence occurs in different timeframes for different people. Some can become dependent in a short period of time, even if they are taking the medication as prescribed by a doctor. Over time, tolerance develops and the individual needs more of the drug to feel the same effects.

Once a person stops taking the drug or tries to cut back, the body—which has become used to the presence of the drug and now functions more “normally” with it than without it—reacts, and withdrawal symptoms begin.

Withdrawal Symptoms for Heroin and Other Opiates/Opioids

The following symptoms appear when a person is experiencing withdrawal. Many symptoms can become very uncomfortable but can be managed and minimized with proper medical supervision.

Symptoms typically appear within 12 hours of the last heroin usage, and within 30 hours of the last dose of methadone. For prescription medications, symptom onset will vary according to the particular drug.

Early symptoms of withdrawal include:

  • Agitation
  • Anxiety
  • Aching muscles
  • Bone pain
  • Cravings
  • Cold flashes
  • Lethargy
  • Runny eyes and nose
  • Sleeplessness
  • Excessive perspiring
  • Excessive yawning

Later symptoms of withdrawal include:

  • Abdominal cramps
  • Diarrhea
  • Dilated pupils
  • Goose bumps (hence the name “cold turkey”)
  • Kicking motions
  • Nausea
  • Vomiting

People who experience severe cravings during withdrawal may quickly go back to substance abuse and relapse without professional help. Anyone experiencing cravings should seek a medically supervised detox program to assist them through this difficult experience and then attend addiction treatment to learn how to continue a substance-free life.